Would you discontinue phenobarbital and replace with another anticonvulsant drug when realizing you have DC? Seems like the best alternative correct? Wow! My life is really going to change over the next several months!
Also, do you have a list of things to avoid doing? I’ve been all over the internet regarding this subject and still I come back to you as you seem to have the best overall info.
Phenobarbital is the oldest and most commonly prescribed anti-convulsion drug in the world. Even so, it can cause a variety of side effects, mostly associated with the central nervous system.
Side effects include sleepiness, varying degrees of sedation and sense of fatigue, memory impairment, tics and poor coordination of movement, depressed breathing function, as well as involuntary eye movements called nystagmus. Phenobarbital also is associated with muscle and joint pain of the upper extremity, most notably what is called called “shoulder/arm syndrome.” A variety of other symptoms related to the skin, digestive system and liver, and endocrine system can occur. Certain types of brain cancer are related to prolonged phenobarbital use. Less well known is the ability of phenobarbital to cause Dupuytren’s contracture, as well as Peyronie’s disease.
My suggestion is that you contact the doctor who is treating you for your seizures and advise him/her of your Dupuytren contracture. Ask for a consultation where you two might review not only the recent development of Dupuytren contracture, but other symptoms and health problems you are experiencing that might also be related to phenobarbital use.
As far as an avoidance list is concerned I would suggest that you avoid cigarette smoking, heavy alcohol drinking, reduction of refined carbohydrate intake to minimize diabetic tendencies and that you minimize heavy manual work that could traumatize your hands as well as heavy vibration to the hands. All these factors have been suspected as triggers to Dupuytren contracture for those who are genetically predisposed.
Good luck to you. TRH